Diabetic Hypos and Hypers

Diabetic Hypos and Hypers
Diabetic Hypos and Hypers

Why do you need to test your blood glucose?

With diabetes, it’s important to balance what you eat and how active you are with any medication or insulin injections. If any of these are out of balance, your blood glucose levels can become too high (hyperglycaemia) or too low (hypoglycaemia).

What's a hypo?

A hypoglycaemic attack or a ‘hypo’ as it’s known, is when your blood glucose is too low (less than 4mmol/l). Several things make a hypo more likely if you’re on insulin, sulphonylureas or meglitinides:

  • injecting too much insulin
  • drinking alcohol without food
  • not having a meal at your regular time
  • not eating enough carbohydrates

A hypo can also be triggered if you suddenly exercise more without adjusting your medication.

Knowing that you’re having a hypo

A hypo may be completely unique to you, but these are some of things you can feel or experience during an attack:

  • Shaky
  • Moody
  • Hungry
  • Headaches
  • Unable to concentrate
  • Turning Pale
  • Tired
  • Tearful
  • Sweating
  • Blurred vision

If you think that you are experiencing hypos, let your pharmacist and GP know about them as you may need to have your medication changed or adjusted.


People who are at particular risk of having an attack include those:

  • with strict glycaemic control
  • taking a mix of different medicines
  • with other long-term medical conditions
  • who are breast-feeding mothers
  • who have kidney problems
 

It refers to glycated haemoglobin (A1c), which identifies average plasma glucose concentration.An HbA1c test will usually be taken at intervals of three, six or 12 months and gives an overall picture of your average blood sugar levels over a period of weeks or months.

 

We recommend taking 10-20g of oral glucose by choosing one of these:

  • 150ml can of non-diet fizzy drink
  • 200ml carton of smooth orange juice
  • 4-5 glucose tablets
  • 2 teaspoons sugar or 3 sugar lumps (10g glucose)
  • Then wait 10-15 minutes and test your blood glucose again.
  • If you don’t feel better or your blood glucose is still less than 4 mmol/l, repeat one of the options above. Repeat this cycle three times.
  • If you still feel hypoglycaemic, seek urgent medical advice by contacting your GP, or calling 999.

Following this hypo treatment, it’s important to eat any of the following to try to rebalance your blood glucose:

  • A sandwich
  • A piece of fruit
  • A glass of milk
  • Two biscuits
  • Your next meal if it’s due

If you take insulin, it’s more common for you to get a hypo attack during the night, known as nocturnal hypoglycaemia.

 

Hypoglycaemia is the most common side effect of insulin, sulphonylureas and Repaglinide (anti-diabetic drugs) in people who’ve been taking the medication for less than two years.

Try to:

  • be aware of hypos, their prevention and treatment
  • avoid taking more medication than is required or prescribed
  • seek advice if you feel unwell – do not stop insulin/medication, maintain hydration and frequently monitor
  • ensure that you take medication with or before food as prescribed
  • seek advice if planning to travel away from home
  • seek advice before increasing exercise routines
  • avoid missing or delaying meal times whenever possible

However, if you use other medications without insulin, sulphonylureas, or Repaglinide they are unlikely to cause hypoglycaemia. These include:

  • Biguinide (Metformin)
  • Thiazolidinedione (Pioglitazone)
  • DPP-4 inhibitors
  • GLP-1 analogues
  • SGLT-2 inhibitors
 

If you take insulin, it’s more common for you to get a hypo attack during the night, known as nocturnal hypoglycaemia.

Common symptoms are:

  • inexplicable disturbance to sleep
  • impaired thinking the next morning
  • tiredness or lethargy
  • clammy neck – parents should check their diabetic child’s neck while they sleep
  • altered mood in the morning
  • waking with a headache
  • waking with damp bedclothes and sheets from sweating

If you want to prevent a nocturnal hypo:

  • Test your blood glucose levels before bed, and if you suspect you’re having nocturnal hypos test your levels again at 3am and first thing in the morning. This can help you understand how your glucose levels are overnight.
  • If your blood glucose levels are dropping too low, speak to your GP to see if you need to adjust your insulin doses.
  • You could always try having a carbohydrate snack such as a piece of toast before bed to prevent your glucose levels going too low.
 

What’s a hyper?

This is the opposite of a hypo as this is when your blood glucose becomes too high (above 7mmol/l). This can be caused by:

  • not taking your medication
  • not taking enough medication
  • eating too many carbohydrates
  • feeling stressed
  • being unwell
  • prescribed medicines which can cause high blood sugar

Common symptoms include feeling:

  • very tired
  • thirsty
  • going to the toilet more often, possibly over night
  • generally unwell

If your blood sugar stays high for just a short while, you probably don’t need any treatment. If it stays high (7mmol/l or higher before a meal or 8.5 mmol/l or higher two hours after a meal), drink plenty of sugar-free and caffeine-free fluids. If you take insulin, you may need to take more at this time.

 
  • Those with type 1 diabetes
  • Those with type 2 diabetes
  • Pregnant women with gestational diabetes
 

If you want to prevent a hyper:

  • Be careful of what you eat – be particularly aware of how snacking sugary foods or carbohydrates can affect your blood sugar levels.
  • Stick to your treatment plan – try to take your diabetes medication, or insulin as your diabetic nurse or GP has recommended. If you are experiencing hypers regularly, you may need to change your treatment or lifestyle. Speak to your diabetic nurse or GP for more advice.
  • Be as active as possible – being active can stop your blood sugar levels rising, but check with your GP first if you’re managing your diabetes using medication.
  • Take extra care when you’re ill – ask your diabetic nurse or GP for advice on what to do when you’re not feeling well, to help you manage your blood glucose levels.
  • Monitor your blood glucose levels closely.
 

 

Let's Talk Diabetes
Monitoring your blood glucose
Diabetic monitoring products
Managing your medication as a diabetic